Hail, Yuma
- When
- August 13, 6:28 PM MST
- Where
- Yuma County, 1 mi SW of Vernon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.920, -102.293
Thunderstorms developed across Yuma and Kit Carson counties, producing several severe hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed across Yuma and Kit Carson counties, producing several severe hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 13, 4:55 PM MST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 555 PM MDT WED AUG 13 2008 .DISCUSSION... 220 PM MDT WED AUG 13 2008 17Z WATER VAPOR IMAGERY/RUC ANALYSIS INDICATED NORTHWEST FLOW ALOFT ACROSS THE CWA...WITH A SMALL SHORT WAVE TROUGH MOVING ACROSS SOUTHERN NEBRASKA. A LARGER AND STRONGER TROUGH WAS LOCATED JUST TO THE NORTH OF THE MONTANA/CANADA BORDER. AT THE SFC...RIDGE WAS SLIDING TO THE SOUTHEAST OF THE AREA AS TROUGH DEVELOPED ACROSS EASTERN COLORADO. TONIGHT...MAIN CONCERN FOR THE PERIOD WILL BE PRECIPITATION CHANCES AND COVERAGE OVERNIGHT. NAM AND GFS VERY DIFFERENT OVERNIGHT WITH NAM MUCH MORE AGGRESSIVE DEVELOPING THUNDERSTORMS ACROSS THE AREA. PATTERN LOOKS SIMILAR TO THE PAST FEW DAYS WITH AREA OF SFC CONVERGENCE ALONG WESTERN FRINGE OF AREA. TDS MUCH LOWER THAN PREVIOUS DAYS...AND WITH TEMPS ALOFT SIMILAR TO THOSE YESTERDAY AM CONCERNED THAT CAPPING MAY INHIBIT WIDESPREAD THUNDERSTORMS AND AT THIS POINT THINK NAM MAY NE A BIT OVERDONE. NEXT SHORTWAVE TROUGH NOT EXPECTED TO IMPACT THE CWA UNTIL TOMORROW MORNING...AND ALTHOUGH LLJ DOES GET GOING TONIGHT POINT SOUNDINGS SUGGEST CAPPING ABOVE THIS LEVEL WILL BE STRONG. SREF POPS REMAIN ARE IN THE 70-90 PERCENT RANGE TONIGHT HOWEVER...SO CONFIDENCE ON IT REMAINING DRY ARE NOT HIGH EITHER. FOR NOW ARE GOING TO KEEP MID RANGE POPS AND WATCH HOW AFTERNOON DEVELOPS BEFORE MAKING A FINAL CALL. TOMORROW-TOMORROW NIGHT...FIRST SHORT WAVE TROUGH WILL MOVE EAST ACROSS THE AREA AFTER 12Z...WHILE STRONGER SHORT WAVE TROUGH DIVES TO THE SOUTH ACROSS WYOMING. LARGE SCALE FORCING FOR ASCENT WILL OVERSPREAD THE AREA AHEAD OF THE TROUGH AS COLD FRONT SLIDES SOUTH ACROSS THE AREA. BEST CORRELATION OF UPPER FORCING AND SFC BASED INSTABILITY WILL OCCUR BTWN 18Z AND 00Z AHEAD OF THE COLD FRONT...AND WILL FOCUS HIGHEST POPS IN THIS TIME FRAME. BOTH NAM AND GFS QUICKLY MOVE THE FRONT THROUGH THE AREA...WITH NEARLY THE ENTIRE AREA POST FRONTAL BY 00Z. DIV Q FIELDS ALSO INDICATE WIDESPREAD FORCING FOR SUBSIDENCE ACROSS THE AREA...AND ALTHOUGH MODELS HOLDING ONTO PRECIPITATION THROUGH THE NIGHT...AM LESS OPTIMISTIC ABOUT THIS PERIOD. WILL LINGER SOME HIGHER POPS ACROSS THE EASTERN AND SOUTHERN FRINGE OF THE AREA EARLY TO ACCOMMODATE TIMING DIFFERENCES. FRIDAY-SATURDAY...STRONG TROUGH WILL BEGIN TO MOVE INTO NORTHERN COLORADO AND WILL SLOWLY MOVE TO THE SOUTHEAST THROUGH THE PERIOD. DIFFERENCES BEGIN TO EMERGE WITH HOW FAST THE TROUGH MOVES THROUGH...WITH THE NAM CONSIDERABLY SLOWER THAN THE GFS. SREF MEAN GENERALLY FAVORS THE MORE PROGRESSIVE GFS SO FAVORED THIS SOLUTION THROUGH THE PERIOD. WITH LOW TAKING A MORE WESTWARD TRACK...STRONGEST AND DEEPEST FORCING FOR ASCENT WILL GENERALLY BE WEIGHTED ACROSS THE WESTERN CWA...WITH MOST OF THE FORCING REMAINING WEST OF THE AREA. ADJUSTED POPS TO BE WEIGHTED MORE IN THE WEST...CLOSER TO THE H5 LOW. BY SATURDAY...DIFFERENCES IN MODEL SOLUTIONS BEGIN TO LOWER CONFIDENCE IN FORECAST. NAM CONTINUES TO HOLD LOW ALONG THE ROCKIES...WHILE GFS HAS LOW CENTERED OVER SOUTHEAST COLORADO. WITH SUCH DIFFERENCES IN POSITION...NOT GOING TO TRY TO PINPOINT MOST LIKELY AREA OF PRECIP AND WILL JUST KEEP CHANCE POPS EVERYWHERE. IN THE EXTENDED...PRIMARY CONCERN FOR THE PERIOD WILL BE THE SPEED AND TRACK OF CLOSED H5 LOW THAT WILL MOVE ACROSS THE AREA DURING THE START OF THE PERIOD. 12Z GFS MUCH MORE PROGRESSIVE WITH THIS SYSTEM THAN OVERNIGHT ECMWF...WHICH IS A DEPARTURE FROM 00 AND 06Z GFS. 00Z ENSEMBLE MEMBERS GENERALLY SUPPORT THE 12Z SOLUTION HOWEVER...SO GENERALLY WENT WITH GFS IDEA OF A QUICKER END TO PRECIPITATION AND BRINGING BACK WARMER TEMPS SOONER. EVEN WITH QUICKER SOLUTION...WOULD EXPECT COOLER TEMPS TO LINGER IN THE EAST THROUGH THE PERIOD. JRM && .AVIATION... 551 PM MDT WED AUG 13 2008 FOR THE 00Z TAF...MAIN CONCERN FOR THE TAF CYCLE WILL BE WHETHER OR NOT CONVECTION CURRENTLY DEVELOPING FROM NORTHEAST COLORADO THROUGH NORTHERN NEBRASKA WILL IMPACT TAF SITES TONIGHT. CURRENT TRENDS WOULD INDICATE IT WILL AVOID THEM SO HAVE OPTED TO LEAVE PRECIP MENTION OUT OF TAFS FOR NOW. WILL HAVE TO MONITOR RADAR TRENDS AND ADJUST ACCORDINGLY IF NECESSARY. WILL HAVE ANOTHER SHOT AT PRECIP BY THURSDAY AFTERNOON SO HAVE INSERTED PREVAILING PRECIP GROUP FOR KGLD BUT LEFT MENTION OUT AT KMCK AS IT APPEARS GREATEST COVERAGE WILL BE FROM THE KS/CO BORDER WESTWARD. HAVE MAINTAINED VFR CONDITIONS OUTSIDE OF THE PRECIP GROUP FOR KGLD FOR THURSDAY AFTERNOON. FOLTZ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1100 AM MDT WED AUG 13 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1100 AM MDT WED AUG 13 2008 /1200 PM CDT WED AUG 13 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE TRI-STATE AREA THIS AFTERNOON INTO THE OVERNIGHT HOURS AS UPPER LEVEL DISTURBANCES MOVE THROUGH THE AREA FROM THE NORTHWEST. LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE TRI-STATE AREA THURSDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES INTO THE AREA FROM THE NORTH. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY. THE ATMOSPHERE WILL NOT BE AS UNSTABLE SO THAT THE MAIN THREAT WILL BE CLOUD TO GROUND LIGHTNING WITH ANY ISOLATED THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. DDT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 646 PM MDT WED AUG 13 2008 COZ090-140130- YUMA COUNTY- 646 PM MDT WED AUG 13 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG WINDS ASSOCIATED WITH THUNDERSTORMS IN WASHINGTON COUNTY. A WEATHER STATION JUST WEST OF YUMA REPORTED A 53 MPH WIND GUST ACCOMPANIED BY BLOWING DIRT. WESTERN AND CENTRAL YUMA COUNTY WILL LIKELY EXPERIENCE GUSTY WINDS AROUND 50 MPH DURING THE NEXT 30 TO 45 MINUTES. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. DLF
The Goodland radar (KGLD), 80 km away, was scanning. The volume nearest the first event began at 01:27 UTC.
3 hail. Local standard time, as filed.
CoCoRaHS observered reported quarter to half dollar sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115518, 115519, 115521.